Thunderstorm Wind, Lyon
- When
- February 9, 7:47 AM CST
- Where
- Lyon County, (Emp)emporia Muni Ar
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.330, -96.180
Low topped convection developed during the early morning hours of February 9th in the warm sector ahead of an advancing cold front as an upper trough moved through the region. Several reports of wind damage were reported across mainly southeastern portions of the county warning area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Low topped convection developed during the early morning hours of February 9th in the warm sector ahead of an advancing cold front as an upper trough moved through the region. Several reports of wind damage were reported across mainly southeastern portions of the county warning area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 9, 6:35 AM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 635 AM CST MON FEB 9 2009 .UPDATE... UPDATE FOR THE 12Z TAFS. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... SHOWERS WERE EXPANDING IN COVERAGE ACRS CNTRL KS AS OF 12Z AND THIS IS EXPECTED TO MOV INTO THE TAF SITES BY 14Z AND CONT THRU ABOUT 18Z. WE EXPECTED MVF VISBY WITH THE SHOWERS...BUT MAY SEE SOME IFR CEILINGS FRM ARND 14Z THRU 18Z TODAY. THERE AFTR...MID LVL DRY SLOP MOVS INTO THE TAF SITES AND WE SHLD SEE CLDS CLR. MAY CONT TO SEE A SCT CU DECK AT TOP/FOE IN THE DEEPER MOISTURE. WINDS WL INCREASE THIS AFTN WITH GUSTS ARND 40 KTS EXPECTED BY PEAK HEATING. VFR CONDS EXPECTED TO CONT THRU THE NIGHT AND WINDS WILL BEGIN TO DIMINISH THIS EVNG AND WE SEE THE GUSTS END BY 10Z TUE. && .PREV DISCUSSION... /ISSUED 420 AM CST MON FEB 9 2009/ DISCUSSION... LATEST WATER VAPOR SHOWING STRONG SHORTWAVE MOVING WESTERN TX WITH ANOTHER SHORTWAVE LOBE ACROSS EASTERN NM. AT THE SFC...LOW PRESSURE CONTINUES TO DEVELOP OVER NORTHEAST CO AND WILL LIFT NORTHEAST THROUGH THE DAY. AS THE SHORTWAVE(S) LIFT NORTHEAST ACROSS KS... INITIAL AREA OF SHOWERS AND SOME EMBEDDED THUNDER WILL LIFT NORTHEAST ACROSS THE CWA AND ENDING BY LATE MORNING. WILL KEEP CATEGORICAL POPS STRENGTHENING PRESSURE GRADIENT WILL BE SITUATED ACROSS THE CWA AS DRY SLOT BEGINS TO APPROACH THE SOUTHWEST CWA TOWARDS 18Z. THE EASTERN NM WAVE WILL BEGIN TO TRAVERSE THE CWA SOUTHWEST TO NORTHEAST FROM 18Z THROUGH 21Z. DURING THE THIS TIMEFRAME...THE CWA...ESPECIALLY THE NORTHEAST HALF OF THE CWA... WILL BEGIN TO EXPERIENCE STEEPER LAPSE RATES AS LOW LEVEL MOISTURE AXIS COINCIDES WITH THE PASSAGE OF THE UPPER TROUGH AXIS AND A BRIEF WINDOW OF LARGE SCALE ASCENT. WITH STRONG SHEAR...FAVORABLE HODOGRAPHS AND CAPES OF 500-800 J/KG...COULD SEE A FEW LOW TOPPED SUPERCELLS DEVELOP IN THIS TIMEFRAME CAPABLE OF STRONG WINDS AND POSSIBLY A BRIEF TORNADO...WHICH WOULD RAPIDLY MOVE NORTHEAST OF THE CWA BY LATE AFTERNOON AS DRY SLOT MOVES IN. DURING THIS TIMEFRAME...SHOULD ALSO SEE THE STRONGEST MOMENTUM TRANSFER OF WINDS AS FCST SOUNDINGS STILL SUGGEST NEARLY ADIABATIC LAPSE RATES WITHIN THE DRY SLOT WITHIN INCREASINGLY UNIDIRECTIONAL FLOW. WILL MAINTAIN WIND ADVISORY ALL AREAS 9 AM THIS MORNING UNTIL 6 PM TONIGHT...HOWEVER THE 1 PM TO 4 PM TIMEFRAME LOOKS MOST IMPRESSIVE...ESPECIALLY ALONG THE TURNPIKE CORRIDOR WHEN SUSTAINED 30 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH ARE POSSIBLE. IF DRY SLOT MOVES IN QUICKER THAN EXPECTED...THEN WINDS SPEEDS WILL BE EVEN STRONGER AND DAY SHIFT MAY NEED TO CONSIDER A HIGH WIND WARNING IN SOME AREAS IF THIS OCCURS. HAVE INCREASED HIGHS MOST AREAS TODAY INTO THE MIDDLE 60S. TONIGHT...SKIES WILL CLEAR ALL AREAS WITH DECREASING WINDS. DRIER AIR WILL PUSH SOUTH AND EAST...BUT NOT TOO FAR TO THE SOUTH OF THE CWA. STRONG SHORTWAVE...NOW MOVING INTO THE CA COAST WILL MOVE RAPIDLY EAST INTO THE SOUTHERN HIGH PLAINS LATE IN THE DAY AND SHOULD INDUCE CYCLOGENESIS WHICH WILL ALLOW FOR A RETURN FLOW OF THE MOISTURE THAT WAS POOLED TO THE SOUTH TO MOVE NORTHWARD IN THE DEVELOPING LLVL JET TUESDAY EVENING. THIS WILL RESULT IN INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE SOUTHEAST HALF OF THE CWA TUESDAY NIGHT WITH RAIN...POSSIBLY MIXED WITH OR CHANGING TO SNOW AFTER MIDNIGHT NORTHWEST AREAS. AS THE SYSTEM DEEPENS OVER THE SOUTHERN PLAINS...THIS PRECIP COULD LINGER ACROSS THE CWA THE FIRST HALF OF THE DAY WEDNESDAY BEFORE MOVING RAPIDLY OFF TO THE EAST. WITH UPPER SYSTEM UNDERGOING RAPID STRENGTHENING...A CONCERN FOR A POSSIBLE RAPID CHANGEOVER TO SNOW...BUT IS STILL TOO FAR OUT TO FCST WITH HIGH CONFIDENCE AND WILL KEEP AS RAIN OR SNOW FOR NOW. NEXT SYSTEM STILL FCST TO ARRIVE WITH ANOTHER RAIN SNOW CHANCE BY THE END OF THE WEEK AS ACTIVE FLOW PATTERN CONTINUES. THIS IS WELL HANDLED WITH THE CURRENT FCST AND NO CHANGES MADE TO THE FCST BEYOND WEDNESDAY. AVIATION... FOR THE 06Z TAFS...BACKED OFF TIMING OF THE MVFR CIGS EVEN FURTHER AS LOW LEVEL EASTERLY FLOW HAS KEPT MVFR CIGS WELL OFF TO THE SOUTH AND EAST OF TAF SITES. INTRODUCED SOME LLWS INTO THE TAFS AS EASTERLY FLOW REMAINS DECOUPLED FROM THE INCREASING STRENGTH OF THE SOUTHERLY LOW LEVEL JET TONIGHT. KEPT IFR CIGS IN THE FORECAST AS LOW LEVEL SATURATION LOOKS LIKELY ONCE THE UPPER LEVEL SYSTEM PULLS INTO THE CENTRAL PLAINS THIS MORNING. LOW LEVEL WINDS LOOK TO REMAIN STRONG ON MONDAY...ESPECIALLY FOR LIGHT AIRCRAFT. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM MONDAY FOR KSZ008-KSZ009-KSZ010-KSZ011- KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035- KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058- KSZ059. && BOUSTEAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 543 AM CST MON FEB 9 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-101145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 543 AM CST MON FEB 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE WITHIN THE RAIN THIS MORNING...BUT ARE NOT EXPECTED TO BE STRONG. HOWEVER SCATTERED THUNDERSTORMS MAY REDEVELOP BETWEEN NOON AND 3 PM. THE BETTER CHANCES FOR THUNDERSTORMS WILL BE ALONG AND NORTH OF A BELLEVILLE...TOPEKA TO OTTAWA LINE. ANY STORMS THAT DO DEVELOP WOULD BE CAPABLE OF STRONG WINDS AND A BRIEF TORNADO CANNOT BE RULED OUT. IN ADDITION...SUSTAINED WINDS OF 25 TO 35 MPH WILL GUST INTO THE 45 TO 55 MPH RANGE BY AFTERNOON IN MANY AREAS. THEREFORE A WIND ADVISORY WILL REMAIN IN EFFECT THROUGH THE AFTERNOON ACROSS THE ENTIRE AREA. DUE TO THE STRONG WINDS... THE RANGELAND FIRE DANGER INDEX COULD REACH THE VERY HIGH CATEGORY FOR SOME LOCATIONS IN NORTH CENTRAL AND EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO EAST CENTRAL AND NORTHEAST KANSAS LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. THERE IS ALSO A POTENTIAL FOR ACCUMULATING SNOWFALL LATE TUESDAY NIGHT AND WEDNESDAY MORNING OVER NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS. YET ANOTHER STORM SYSTEM MAY BRING ANOTHER CHANCE FOR ACCUMULATING SNOW TO THE ENTIRE AREA LATE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TO THE NORTH OF INTERSTATE 70 BETWEEN NOON AND 3 PM.
The Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 13:48 UTC.
10 thunderstorm wind. Local standard time, as filed.
Tree branches reported to be flying around.
Large highway sign blown down along Interstate-70 at mile marker 313.
Small outbuilding blown over. Spotter estimated wind speeds of 65-70mph.
Power lines reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154802, 154803, 154804, 154805, 154810, 154812, 154814, 154816, 154818, 154819.